Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 39, NWS Nashville, TN

March 3, 20205 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2020, 12:11 AM CST for 5 counties in Tennessee. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 3, 2020, 12:11 AM CST (06:11 UTC)
Expired
Mar 3, 2020, 12:45 AM CST
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheatham County, TN, Davidson County, TN, Dickson County, TN, Sumner County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 22 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 12:19 AM CSTTSTM WND GST 60Old Hickory, TNA 60 MPH WIND GUST RECORDED AT THE NWS OFFICE.
Mar 3, 12:40 AM CSTTSTM WND DMG1 Ene East Nashville, TNSEVERAL BUILDINGS SUFFERED EXTENSIVE DAMAGE AROUND FIVE POINTS IN EAST NASHVILLE.
Mar 3, 12:41 AM CSTTORNADOEast Nashville, TN*** 2 FATAL *** CONFIRMED TORNADO IN EAST NASVHILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 11:22 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 6.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

279 
WUUS54 KOHX 030611
SVROHX
TNC021-037-043-165-189-030645-
/O.NEW.KOHX.SV.W.0039.200303T0611Z-200303T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1211 AM CST Tue Mar 3 2020

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Davidson County in Middle Tennessee...
  Northeastern Dickson County in Middle Tennessee...
  Southwestern Sumner County in Middle Tennessee...
  West central Wilson County in Middle Tennessee...
  Central Cheatham County in Middle Tennessee...

* Until 1245 AM CST.

* At 1210 AM CST, a severe thunderstorm was located near White Bluff,
  or 7 miles southwest of Ashland City, moving east at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ashland City, Nashville, Madison, Hendersonville, Mount Juliet,
  Goodlettsville, Millersville, Belle Meade, Lakewood, Pegram,
  Hermitage, Old Hickory, Joelton, Rural Hill, Berry Hill, Bells
  Bend, Whites Creek, Beaman Park, Percy Priest Lake and Cheatham
  Dam.

This includes the following highways...
 Interstate 40 between mile markers 200 and 225.
 Interstate 65 between mile markers 80 and 101.
 Interstate 24 between mile markers 30 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3625 8652 3610 8652 3613 8730 3631 8730
      3637 8685 3635 8682 3636 8679 3637 8679
      3639 8664
TIME...MOT...LOC 0610Z 265DEG 49KT 3620 8716 

HAIL...1.25IN
WIND...60MPH
 
$$

Schaper
1 follow-up statement
809 
WWUS54 KOHX 030619
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
1219 AM CST Tue Mar 3 2020

TNC021-037-043-165-189-030645-
/O.CON.KOHX.SV.W.0039.000000T0000Z-200303T0645Z/
Davidson TN-Dickson TN-Sumner TN-Wilson TN-Cheatham TN-
1219 AM CST Tue Mar 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CST
FOR DAVIDSON...NORTHEASTERN DICKSON...SOUTHWESTERN SUMNER...WEST
CENTRAL WILSON AND CENTRAL CHEATHAM COUNTIES...

At 1219 AM CST, a severe thunderstorm was located near Ashland City,
moving east at 45 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Ashland City, Nashville, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Belle Meade, Lakewood, Hermitage, Old
Hickory, Joelton, Rural Hill, Berry Hill, Bells Bend, Whites Creek,
Beaman Park and Percy Priest Lake.

This includes the following highways...
 Interstate 40 between mile markers 200 and 225.
 Interstate 65 between mile markers 80 and 101.
 Interstate 24 between mile markers 31 and 53.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3625 8652 3610 8652 3613 8719 3632 8721
      3637 8685 3635 8682 3636 8679 3637 8679
      3639 8664
TIME...MOT...LOC 0619Z 264DEG 39KT 3621 8702 

HAIL...2.50IN
WIND...60MPH
 
$$

Schaper

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 10:14 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Mar 2, 10:14 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1014 PM CST Mon Mar 2 2020

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Most of Middle TN has remained dry tonight, with rain starting to
bubble over far northwestern counties at 10 PM. Intense
thunderstorms developed earlier this evening over southeast
MO/western KY and tracked east along a frontal boundary. The
position of this boundary to our north has kept thunderstorms
from breaching the TN/KY state line. Hi-res guidance suggests rain
and thunderstorms will remain focused north of I-40 over the next
several hours. Storm mode looks to become increasingly messy,
with multi-cell clusters eventually forming into a broken line of
convection overnight. Bulk shear remains on the order of 50-60+
kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as
the night progresses, leading to uncertainty regarding the severe
weather threat. Nevertheless, low and mid-level wind fields will
be capable of maintaining storm organization into early Tuesday
morning.

Timing for storms will remain from now through 3 or 4 AM for NW
Middle TN, the Nashville Metro and surrounding areas from 1 AM to
5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that
some rain and storms could impact the first half of the Tuesday
morning commute.

Damaging winds and hail continue to be the main concern, though
an isolated tornado cannot be ruled out. Have a few reliable
methods for receiving warnings overnight in the event they are
issued. We will continue to monitor the progress of ongoing storms
and additional development overnight tonight.

&&

.AVIATION...
00Z TAF DISCUSSION.

MVFR CIGs generally continue at CKV/BNA/MQY this evening. LIFR
CIGs are impacting CSV as light rain pushes through. Sct SHRA/TSRA
will develop after 03-04z at CKV, 06-07z at BNA/MQY, and 09-10z
at CSV. Several waves of heavier SHRA/TSRA, which may be severe,
could drop CIGs/VIS briefly to IFR or LIFR. TSRA coverage will
decrease after 12z.

SSW winds will remain gusty, turning to the WNW behind a front
after 09-12z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Schaper
AVIATION........Schaper
Hazardous weather outlook, Mar 2, 2:58 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
258 PM CST Mon Mar 2 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-032100-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
258 PM CST Mon Mar 2 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to isolated severe storms will be possible late this
afternoon through the early overnight timeframe. The main area of
focus will be west of the Plateau where large hail, damaging
winds and even a tornado may be possible later this evening and
into the early morning hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for wind damage and hail
reports this evening and overnight.

In the hours before

Local storm report, Mar 3, 12:10 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 AM CST TUE MAR 03 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     HAIL             VANLEER                 36.24N  87.44W
03/03/2020  E1.00 INCH       DICKSON            TN   SOCIAL MEDIA

            TSPOTTER REPORT OF HAIL LARGER THAN QUARTERS FALLING IN
            VANLEER.

&&

EVENT NUMBER OHX2000178

MR3

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 11:13 PM CSTTornado WarningOHXHouston, Humphreys32 min
Mar 2, 11:40 PM CSTTornado WarningOHXDickson, Houston, Humphreys35 min
Mar 2, 11:43 PM CSTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart47 min
Mar 3, 12:35 AM CSTTornado WarningOHXDavidson, Sumner, Wilson25 min
Mar 3, 12:46 AM CSTSevere Thunderstorm WarningOHXDavidson, Smith, Sumner, Trousdale, Wilson44 min
Mar 3, 12:53 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXDavidson, Wilson37 min
Mar 3, 1:17 AM CSTTornado Warning Tornado observedConsiderable damage threatOHXJackson, Smith, Wilson13 min
Mar 3, 1:28 AM CSTSevere Thunderstorm WarningOHXJackson, Smith, Trousdale, Wilson32 min
Mar 3, 1:29 AM CSTFlash Flood WarningOHXCheatham, Davidson, Sumner, Wilson2 hr
Mar 3, 1:37 AM CSTSevere Thunderstorm WarningOHXJackson, Overton, Putnam, Smith, White38 min
Mar 3, 1:48 AM CSTTornado WarningOHXJackson, Overton, Putnam27 min
Mar 3, 1:50 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry40 min
Mar 3, 1:56 AM CSTTornado WarningOHXCumberland, Putnam, White20 min
Mar 3, 2:12 AM CSTTornado WarningOHXCumberland, Fentress, Overton, Putnam33 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Putnam47 min
Mar 3, 2:13 AM CSTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry15 min
Mar 3, 2:18 AM CSTSevere Thunderstorm WarningOHXJackson, Putnam, Smith26 min
Mar 3, 2:36 AM CSTAreal Flood AdvisoryOHXMontgomery, Robertson3 hr
Mar 3, 3:29 AM CSTAreal Flood AdvisoryOHXDickson, Houston, Humphreys3 hr
Mar 3, 3:47 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner17 min
Mar 3, 3:51 AM CSTSpecial Weather StatementOHXWilson24 min
Mar 3, 4:02 AM CSTSpecial Weather StatementOHXDavidson28 min
Mar 3, 4:05 AM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Sumner, Wilson3 hr
Mar 3, 5:00 AM CSTAreal Flood AdvisoryOHXCumberland, Fentress, Jackson, Overton, Putnam, Smith and 2 more3 hr
Mar 3, 5:07 AM CSTSpecial Weather StatementOHXMaury, Rutherford38 min
Mar 3, 8:57 AM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson5 days
Mar 3, 5:44 PM CSTRiver Flood AdvisoryOHXMontgomery, Robertson17 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.